Alert archive / South Dakota / Wind Advisories in 2005

Wind Advisory 9, NWS Sioux Falls, SD

December 15, 2005Brule County, Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this wind advisory at Dec 15, 2005, 4:13 AM CST for Brule County, Charles Mix County, Gregory County, South Dakota. It took effect at Dec 15, 2005, 6:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2005, 4:13 AM CST (10:13 UTC)
In effect from
Dec 15, 2005, 6:00 AM CST
Expired
Dec 15, 2005, 4:00 PM CST
In force
10 hr
Issued by
NWS Sioux Falls, SD

Counties Brule County, SD, Charles Mix County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 181 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFSD 151013
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
413 AM CST THU DEC 15 2005

.A NEARLY STATIONARY AREA OF LOW PRESSURE CENTERED OVER EASTERN
MINNESOTA WILL BRING STRONG NORTHWEST WINDS TO PORTIONS OF SOUTH
DAKOTA TODAY. WINDS WILL INCREASE THROUGHOUT THE DAY...BECOMING
STRONGEST DURING THE AFTERNOON HOURS.

SDZ050-057-063-151815-
/O.NEW.KFSD.WI.Y.0009.051215T1200Z-051215T2200Z/
GREGORY-BRULE-CHARLES MIX-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
WAGNER...LAKE ANDES
413 AM CST THU DEC 15 2005

...WIND ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON. 

SUSTAINED NORTHWEST WINDS OF 15 TO 20 MPH THIS MORNING WILL
INCREASE TO 25 TO 35 MPH THIS AFTERNOON...WITH GUSTS TO NEAR 40
MPH. WINDS WILL DIMINISH TO 15 TO 20 MPH BY THIS EVENING.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$
1 follow-up statement
000 
WWUS73 KFSD 152142
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
342 PM CST THU DEC 15 2005

.NORTHWEST WINDS HAVE DECREASED TO 15 TO 30 MPH...BELOW WIND
ADVISORY CRITERIA. VISIBILITIES MAY DROP AT TIMES DUE TO SNOW
SHOWERS AND FEW AREAS OF BLOWING SNOW THROUGH EARLY EVENING. 

SDZ050-057-063-152245-
/O.EXP.KFSD.WI.Y.0009.000000T0000Z-051215T2200Z/
GREGORY-BRULE-CHARLES MIX-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
WAGNER...LAKE ANDES
342 PM CST THU DEC 15 2005

...WIND ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON. 

$$
RSR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Dec 15, 3:15 AM CST, 58 minutes earlier.

Area forecast discussion, Dec 15, 3:15 AM CST, 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 AM CST THU DEC 15 2005

.DISCUSSION...
SHORT TERM THRU SAT NIGHT. SFC AND UPPER LO WL CONT TO HANG ARND MN
AND WI THRU MUCH OF THE SHORTER TERM PD. MAIN CHALLENGE TDAY IS
WINDS AND SNOWFALL. S/W EXITING ERN NEB EARLY THIS MRNG FOLLOWED BY
TWO VORT FILAMENTS OOZING INTO OUR FAR WRN AND ERN CWA LATE THIS
AFTN. SO BASICALLY WHAT WERE DEALING WITH TODAY IS INTERMITTENT WRAP
ARND SNOW SHWRS PARTIALLY DUE TO VERY COLD AIR ALOFT. JUST A HINT OF
SOME ISENTROPIC LIFT EXISTS THRU MUCH OF THE DAY...ESP ACROSS OUR N
HALF ALONG WITH SOME -DIV Q. HOWEVER OVERALL DYNAMICS ARE WEAK AS
EXPECTED AND THIS CERTAINLY IS NOT ANY TYPE OF BANDED SITUATION.
THEREFORE IT IS DIFFICULT TO PINPOINT WHO MAY GET MORE SNOWFALL OR
NOT WITH TIMING DIFFICULTIES. SOME WEAK H85 FRONTOGENESIS DOES EXIST
TODAY...LINGERING INTO TONIGHT AND FRIDAY AT LEAST PER THE NAM...
WITH MID TO UPPER -DIV Q THRU TONIGHT. THE GFS DYNAMICAL PARAMETERS
ARE RATHER DISJOINTED AND HARD TO FOLLOW. AT ANY RATE DECIDED TO PUT
THE HIGHEST POPS IN OUR N AND W...THE SYNOPTICALLY FAVORED BACKSIDE
OF THE LOW. AND THERE WL BE WIND IN OUR W. STRATUS SHOULD HELP KEEP
WINDS FM GETTING TOO STRONG LIKE YESTERDAY...DESPITE BEING MIXED
FAIRLY DECENT. BUT DID OPT TO PUT A WIND ADVY FOR OUR SW COUNTIES
NEXT TO UNR AND LBF AS SOME 45 TO 50KT WINDS AT 3000 FT ARE FOUND IN
THAT AREA. ALMOST EXTENDED IT A BIT FURTHER EWD INTO THE JAMES
VALLEY...HOWEVER AM HOPING STRATUS KEEPS WINDS FM COMING DOWN FULLY
IN THAT AREA. DAYSHIFT WL NEED TO MONITOR. WITH THE WIND...THERE WL
BE AREAS OF BLSN IN OUR N AND W WITH THE SNOW SHOWERS. BUT THOUGHTS
ARE THAT IN THIS TYPE OF SHOWERY SITUATION...GREATLY REDUCED
VISIBILITIES TO A HALF MILE OR LESS WL BE INTERMITTENT. THEREFORE
WISHED TO SAVE ANY SORT OF WINTER WX HEADLINE FOR BIGGER EVENTS.

AS MENTIONED ABOVE...SOME WEAK DYNAMICS DOES LINGER IN THE CWFA
TONIGHT AND FRIDAY. BUT OVERALL THE UPPER LOW PULLS A BIT NEWD. NO
BAROCLINICITY EXISTS AT H85 OR H7 THRU FRIDAY...WITH NO REAL GREAT
AREAS OF CAA OR WAA ANYWHERE IN THIS FA. THEREFORE JUST KEPT THE
PREV FCST TREND OF GRADUALLY REDUCING POPS. FOR SNOWFALL AMNTS TODAY
AND TONIGHT COMBINED...HAVE 1 TO 2 INCHES WHICH COULD GET STRAINED
OUT IN SW MN AND E CENTRAL SD...WITH LESS THAN AN INCH ELSEWHERE.

BY FRI NIGHT...DECIDED TO ELIMINATE THE POPS ENTIRELY AS THE UPPER
LOW FLATTENS OUT FM W TO E NORTH OF THIS FA. THEREFORE ANY SEMBLANCE
OF DYNAMICS IS GONE FRI NIGHT AND SAT. IN FACT...WOULD NOT BE
SURPRISED TO SEE SOME CLEARING FRI NIGHT...ESP IN OUR S HALF. SKY
GRIDS MAY BE TOO PESSIMISTIC. THE GFS STILL PAINTS HIGH LEVELS OF RH
IN THE LOW LEVELS FRI NIGHT...BUT THE NAM DOES TRY TO THIN THINGS
OUT A BIT. THE HIGH RH LEVELS COULD BE AN ARTIFACT OF JUST COLD AIR.
SO SOMETHING TO WATCH...BECAUSE IF WE DO CLEAR OUT AND WITH THE
WINDS PRETTY LIGHT BY THEN...GOING LOWS ARE LIKELY TOO WARM ALTHOUGH
I DID REDUCE THEM. ON SATURDAY...WE COULD GO MOSTLY CLDY AGAIN WITH
THE COLD AIR ALOFT LIKELY CAUSING SOME SELF DESTRUCTIVE SUNSHINE.

LASTLY...BOTH MODELS PAINT A WEAK UPPER WAVE MOVG EWD ON THE S SIDE
OF THE PARENT UPPER LOW...S OF THIS FA LATE SAT AND SAT NIGHT.
ATTM...MID LVL FRONTOGENESIS IS JUST S OF THIS FA BUT CERTAINLY
SOMETHING TO WATCH FOR THE KSUX AREA IN CASE IT SNEAKS NWD. NO
CHANGES TO THE EXTENDED.

TEMP WISE THRU THE SHORT TERM...NO SERIOUS DEVIATIONS FM MOST
GUIDANCES GIVEN TEMPS JUST OFF THE SFC AND ANTICIPATED CLOUD COVER.

&&

.AVIATION...
MVFR CEILINGS AND VISIBILITIES THROUGH MOST OF THE DAY IN SCATTERED
SNOW SHOWERS.  IFR CONDITIONS IN ISOLATED HEAVIER SHOWERS.  WINDY
CONDITIONS WITH SUSTAINED NORTHWESTERLY SURFACE WINDS OF 20 TO 25
KTS...GUSTING IN EXCESS OF 30 KTS WEST OF FSD AFTER 15Z.  STRONG
NORTHWEST WINDS ALOFT.

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...WIND ADVY THRU 4 PM THIS AFTN FOR SDZ050-SDZ057-SDZ063.

&&

MJF/JM
Hazardous weather outlook, Dec 14, 5:09 AM CST, 23 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0509 AM CST WED DEC 14 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0509 AM CST WED DEC 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
A DISTURBANCE WILL MOVE OVER THE REGION TONIGHT...WITH LIGHT SNOW
DEVELOPING AFTER 6 PM AND ACCUMULATING 1 TO 2 INCHES DURING THE
OVERNIGHT HOURS OF WEDNESDAY TO EARLY ON THURSDAY.  IN
ADDITION...WINDS ARE EXPECTED TO INCREASE WITH GUSTS BETWEEN 20
TO 30 MPH.  EVEN THOUGH SNOW ACCUMULATIONS ARE EXPECTED TO BE
RELATIVELY LIGHT...WINDS WILL CAUSE ANY SNOW THAT FALLS TO BLOW
AROUND...RESULTING IN REDUCED VISIBILITIES AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SERIES OF DISTURBANCES PUSHING THROUGH THE REGION WILL ALLOW
FOR THE POSSIBILITY OF LIGHT SNOW TO CONTINUE ON AND OFF THROUGH
THURSDAY AND FRIDAY.  IT WILL BE WINDY THROUGH THE
PERIOD...CAUSING BLOWING AND DRIFTING SNOW...AND DRIVERS SHOULD
BE AWARE THAT VISIBILITIES WILL BE REDUCED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Wind Advisories in South Dakota, 2005Every wind advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.